test

The trick is to keep breathing. Guest post by Dr Judith Craven

Posted · Add Comment

Many years ago, I heard the phrase “the trick is to keep breathing”. I don’t know where I heard it but there is a book of the same name. It stayed with me and, at a particularly stressful time in my life, I lived by it. “Don’t think, get out of bed, have a shower, put one foot in front of the other. One small step. Everything else will fall into place eventually.” which it did. These days it would be called mindfulness. Sadly, for many people involved in chaotic opiate use, it means something much more serious. Every year too many people die of overdose before they get the chance to enjoy a meaningful recovery. They simply fail to keep breathing.

Naloxone

Naloxone saves lives

Naloxone administered by anyone present can save people. It can be supplied to anyone at risk of an overdose, or their friends and relatives. When I was asked to help develop Take Home Naloxone locally, I didn’t really know what to expect. I heard many reasons for giving it but also some negative views, the commonest being “they’ll just take more risks”. I chose to listen to the optimists.

As time goes on I see more and more evidence of its worth. I can see the value of teaching people the early signs of overdose, loss of tolerance, what to do and what not to do, calling an ambulance, giving the naloxone. It’s valuable and potentially life saving. I have heard several tales of its successful use – of lives that might otherwise have been lost.

There are other benefits as well, which were less obvious to me at first.

Most users will not volunteer much information about drugs overdoses they have witnessed or suffered themselves. Particularly if you are supplying substitute medication, they have the worry that you might stop the prescription. And yet, witnessing the death or near death of a friend or relative is a terrible ordeal. When teaching about Naloxone, you invite them to tell you about these experiences. They get the opportunity to talk about near misses, lives lost, and how these events have affected them and others – deeply emotional experiences which might otherwise not have been shared.

Finally, people involved in chaotic drug use can feel completely powerless. It seems to them  that they have lost the ability to help both themselves or others and recovery can seem out of reach. Giving them Naloxone can go some small way towards helping them find that power again. I am reminded of a young girl, living a chaotic life in a high rise block of flats with the daily risk that someone would be banging on her door in a panic, to say that someone nearby was overdosing. Teaching her how to reduce the risks, administer first aid and giving her Naloxone, hopefully reduced her own risk of overdose but also gave her confidence that she was equipped both mentally and physically to help someone else.

She still had a long way to go on the road to recovery but I like to think that Naloxone was, for her, “One small step” – and that it can be for others.

[More information on Take Home Naloxone can be found here]

    Leave a Reply

    Your email address will not be published. Required fields are marked *